Phenytoin-Induced Rhabdomyolysis

Affordable Access

Download Read

Phenytoin-Induced Rhabdomyolysis

Authors
Type
Published Article
Journal
Journal of Case Reports in Medicine
Publisher
Ashdin Publishing
Volume
4
Pages
1–3
Identifiers
DOI: 10.4303/jcrm/235849
Source
Ashdin
Keywords
License
Green

Abstract

A 53-year-old Hispanic male with a history of seizure disorder was admitted for acute kidney injury (AKI) and rhab-domyolysis due to status epilepticus. He was managed with IV fluids and IV phenytoin. No breakthrough seizures occurred on admission and AKI quickly resolved. Twenty-four hours after therapeutic levels of serum phenytoin were reached, serum creatine kinase (CK) levels peaked again despite adequate IV fluid administration and in the absence of any other cause of rhabdomyolysis or CK leak. CK levels dropped acutely after phenytoin was discontinued. Discussion. The correlation between the second peak in CK and peak phenytoin levels provides significant evidence of this rare adverse effect. This is confirmed by the acute drop in serum CK levels upon discontinuation of phenytoin. Conclusion. Further cases need to be collated and compared in order to ascertain specific risk factors for this adverse reaction as well as any possible relationship to dosage.

Report this publication

Statistics

Seen 104 times
Downloaded <100 times